Gastroenterology Community
Miralax, Benefiber, and stool softener
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Miralax, Benefiber, and stool softener

My PA prescribed Miralax for me and I suppose it works - I started with a Fiber Supplement (laxative and something else, I forget) and Benefiber as well as Ensure (weight gain shakes) with Fiber.  That helped a little, too.  He told me to stop taking the fiber supplement but continue with the Benefiber and Miralax.  But I'm curious if it would be safe to add a stool softener to these two fiber/laxative treatments?  I have chronic constipation, rarely diarrhea.  I can go weeks without having a BM.  If gas and cramping occurs, that's when I have constipation and diarrhea - it is literally incapacitating.  I cannot move from the toilet and I sit there for HOURS (seriously) with a heating pad on my stomach because I think it helps loosen my stools - is that possible?  Does anyone else have home remedies?  

I want to know what I am able to take with Benefiber and Miralax, mainly a stool softener, if it's safe, blah, blah, blah.  In the past when I hadn't a bowel movement in a week to two weeks, I had awful pain and tried X-Lax but that made me feel worse and just gave me diarrhea.  

SOS, please!!!

PS: Am I going to have to live on Benefiber and Miralax for the rest of my life???
Related Discussions
6 Comments Post a Comment
Blank
Avatar_f_tn
Miralax is a stool softener.  Instead of adding another, why not ask if you can increase the dosage you take?  It's not habit forming either.  Drink plenty of water also.  Have you had any tests done?  If not, I would see a GI doctor and get this looked into.  Keep in mind that too much fiber can also bind you, cause gas and bloating.
Blank
765828_tn?1306267468
I suppose I could ask for an increase in dosage.  I drink a lot of sugar free Kool-Aid because I'm hypoglycemic *I don't like the taste of plain water*.  I basically carry around multiple bottles of it wherever I go.  

It's just IBS ...
Blank
Avatar_m_tn
I take a medicine called metadone and i get very very constapated and my stool gets so hard that it is very painfull and when im constipated for a few days and i have to go i endup forcing it out and i bleed alot. When i take miralax for 3 days on the 3rd day my stool is soft and 2 days after that the pain stops and the bleeding to. mira lax is so expensive i can rarly aford it but when i have it it works wonders.
Blank
Avatar_n_tn
My dad had radiation for prostate cancer about 2 years ago he is STILL on stool softners every day and says that's what his doctor says is right..he's also hard of hearing so I'm wondering if this is true..he said he'll be on them forever...point being he has the worst bowels on the earth I think because he takes a stool softenr everyday, also wastes so much toilet paper and clogs my toilets everytime he's here....so if anyone out there can tell me if this is true after prostate cancer....and needing to take stool softners forever??? Also he's fine now..PSA is lower than low....
Thanks
the toilet unclogger
***@****
Blank
Avatar_f_tn
I've never tried Miralax (I understand it used to be only available with a prescription but now can be purchased over the counter) -- but I do take Walmart's generic version of Colace, which works quite well for me.  The kind I get does not have a laxative in it (you can also get it with a laxative in it, but I find that gives me horrible stomach pains and makes me very nauseas).  The directions say you can take up to 3 tablets a day - preferably all at one time at bedtime.  Since it does not have a laxative in it, it is not a "quick" fix - but I find it typically helps me within about 8-10 hours, if not sooner.  Again, since the one that I take does not have a laxative in it, my doctor says I can continue to take it as long as I want/need to without having to worry about my body becoming "dependent" on it to do it's job.  I have gastroparesis, so sometimes I can get pretty clogged up because things just simply do not move like they should through my digestive tract.

I agree - definitely increase your water intake and you can also try non-medicinal "home remedies" such as prune juice or even apple juice.

Best of luck!
Blank
5909301_tn?1376508524
I feel ya there,
Im 24 hardworking and go to school pretty much full time. I have gastro issues aswell, what i suggest look at what your eating. Average human adult needs about 25-30 grams of Fiber, when really most don't, i take atleast 25 to 30 or more, don't eat any dairy or gluten, process junk if that upsets your stomach they are both very constipating aswell, how much water are you taking in?  It recommends that women consume a total of 91 ounces (that’s about 2.7 liters) per day – from all food and beverages combined. For men, it’s about 125 ounces a day (or 3.7 liters). Depending on your diet, about 25% of the water you consume comes from your food. So think about that lots of veggies and fruits. I take alot of magnesium, iron, fiber, protein, and water in my diet tends to help, i got alot nausea from stomach cramps if i dont. Work out to 30mins of exercise a day i like intervals, it helps contract your muscles to make it easier to pass bowels. Just hydrate hydrate hydrate. Trust me there are ways.. And for nausea, and stomach pain try medicinal marijuana over 20 United States state have state legal medicine with a recommendation, no constipation from cannabis :) try that instead of painkillers they can cause quite a bit of constipations so it can always been side effects from pills/
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_n_tn
Blank
cnoevl21
Avatar_f_tn
Blank
CalGal
CA
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
me_just34
329165_tn?1412685860
Blank
Smiley2000
Australia
1530171_tn?1418143903
Blank
TheLightSeeker
London, ON